Pharmaceutical

Discontinuing MS drug Gilenya can significantly increase disability

drug warning FDA image Discontinuing MS drug Gilenya can significantly increase disabilityImmediately discontinuing the multiple sclerosis (MS) medication Gilenya (fingolimod) can significantly worsen the disease, even from the point where it was before the medication was started, the Food and Drug Administration (FDA) cautioned in a Safety Communication. This side effect of Gilenya is rare, but can result in permanent disability.

The FDA is advising patients to contact their doctor immediately if they experience new or worsening symptoms of MS after stopping Gilenya treatment. These symptoms vary and include new or worsening weakness, increased trouble using arms or legs, or changes in thinking, eyesight or balance.

Gilenya treatment may have to be stopped for reasons such as adverse drug reactions, planned or unplanned pregnancy, or because the treatment isn’t working. Gilenya should not be discontinued without first talking to a doctor, as doing so can worsen MS symptoms.

Gilenyam was approved by the FDA in 2010 to treat a form of MS called relapsing MS. Since it was approved, the FDA identified 35 cases of severely increased disability accompanied by the presence of new lesions on magnetic resonance imaging that occurred 2 to 24 weeks after Gilenya was stopped. Most patients experienced this worsening of symptoms during the first 12 weeks after stopping the drug.

The agency said that since its analysis only included reports that were submitted to the FDA, it is likely that there are other cases of worsening MS with the discontinuation of Gilenya that are unreported.

The severe disability in patients after who stopped taking Gilenya was also more severe than typical MS relapses. For example, in some cases, patients who were able to walk without assistance prior to discontinuing Gilenya required wheelchairs or became totally bedbound after stopping the drug. Recovery also varied in these patients. Seventeen had partial recovery, eight experienced permanent disability or no recovery, and six eventually returned to the level of disability they had before or during Gilenya treatment.

In the eight years since its approval, the FDA has issued several Safety Communications about potential risks associated with the drug including  in August 2015 and August 2013 about a rare brain infection linked to use, May 2012 about revised cardiovascular monitoring recommendations, and December 2011 about a reported patient death.

Sources:
FDA Safety Communication